Washington, 2011Winter Weather in Washington, March 16, 2011
March 16, 2011 · NWS OTX · 1 event in 1 county or zone
Rainfall along a cold front overnight on March 15th gave way to clearing skies during the early morning hours on March 16th. Radiational cooling dropped temperatures to below freezing in some spots in the Spokane Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall along a cold front overnight on March 15th gave way to clearing skies during the early morning hours on March 16th. Radiational cooling dropped temperatures to below freezing in some spots in the Spokane Area. Icy conditions followed as some of this water from earlier rainfall remained on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 16, 3:55 AM PST, 5 minutes earlier.
Area forecast discussion, Mar 16, 3:55 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT WED MAR 16 2011
.SYNOPSIS...
WEATHER WILL REMAIN SHOWERY TODAY AND TOMORROW...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. ANOTHER FRONTAL SYSTEM WILL MOVE
THROUGH LATE FRIDAY INTO SATURDAY WITH MAINLY VALLEY RAIN AND
MOUNTAIN SNOW EXPECTED. COOL AND UNSETTLED WEATHER WILL CONTINUE
TO NEXT WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...COLD FRONT WILL CONTINUE EAST OF THE REGION
EARLY THIS MORNING AS THE UPPER LEVEL TROUGH BEGINS TO ENVELOP
MUCH OF THE OF THE NORTHWEST. AN UPPER LEVEL COLD POOL WILL
ACCOMPANY THE TROUGH WITH STEEPENING LAPSE RATES THROUGHOUT THE
ENTIRE ATMOSPHERIC COLUMN. MODELS INDICATE 500 MB TEMPS AS COLD AS
-32 TO -34 DEGREES OVER MUCH OF EASTERN WASHINGTON AND NORTHERN
IDAHO BY THIS AFTERNOON. THIS DESTABILIZATION WILL RESULT IN
SCATTERED SHOWERS OVER MUCH OF THE REGION BY THE AFTERNOON HOURS
WHEN SURFACE HEATING INTENSIFIES. CONFIDENCE IS HIGH THAT SHOWERS
WILL DEVELOP...ESPECIALLY OVER THE NORTHEAST MTNS AND PANHANDLE.
THE QUESTION IS WHETHER OR NOT WE WILL SEE ANY T-STORMS. THE GFS
SOLUTION WOULD SUPPORT THIS IDEA. SURFACE BASED CAPE VALUES OVER
THE BASIN RANGE FROM 200-300 J/KG OVER THE BASIN AND PANHANDLE TO
300-500 J/KG OVER THE NORTHERN MTNS WITH LIFTED INDEX VALUES DOWN
TO AS LOW AS -2 DEG C. ON THE OTHER HAND...THE NAM SOLUTION LOOKS
MARGINAL AT BEST FOR T-STORM DEVELOPMENT. CAPE VALUES ARE MORE IN
THE RANGE OF 100-200 J/KG AND MAINLY ONLY HIGHLIGHTS THE NORTHERN
MTNS AND EXTREME E WASHINGTON AND THE IDAHO PANHANDLE. THE MAIN
DIFFERENCE BETWEEN THE TWO MODELS IS THE SURFACE TEMPS AND DEW
POINT TEMPS. THE NAM IS SLIGHTLY COOLER AND SIGNIFICANTLY DRIER
OVERALL THAN THE GFS. DECIDED TO LEAN TOWARD THE NAM SOLUTION AS
THIS MODEL SEEMS TO BE HANDLING THE LOW LEVEL MOISTURE A BIT
BETTER THAN THE GFS. WILL NOT BE COMPLETELY SURPRISED WITH WE DO
SEE SOME ISOLATED T-STORMS...ESPECIALLY IF THE GFS TURNS OUT TO BE
CORRECT. DO EXPECT THERE TO BE SOME GRAUPEL WITH THESE SHOWERS AS
WELL. /SVH
THURSDAY THROUGH SATURDAY...MODELS ARE IN GOOD AGREEMENT OF
A COOL...SHOWERY WEATHER PATTERN SETTING UP AS A COLD CORE UPPER-
LEVEL TROF SETTLES OVER THE EASTERN PAC/PAC NW KEEPING THE AIR
MASS RATHER UNSTABLE. WHILE AFTERNOON HEATING WILL TRIGGER
AFTN CONVECTION....A PERSISTENT LOW PARKED OFF THE WA/OR COAST
WILL SEND A MYRIAD OF WEAK IMPULSES INTO THE REGION FURTHER
FUELING PCPN CHANCES.
EVENING WATER VAPOR IMAGERY INDICATES AN AREA OF DARKENING
CROSSING THE WESTERN ALEUTIAN ISLAND CHAIN...DRIVEN UNDER A
POWERFUL PACIFIC JET. AS THIS FEATURE SLIDES UNDER THE CURRENT
GULF OF ALASKA LOW...MODELS ARE GOOD AGREEMENT THAT IT WILL
QUICKLY DEEPEN UPON REACHING 130W...JUST OFF THE WA/OR COAST THUR
MORNING...THEN BOTTOMING OUT IN INTENSITY SOME POINT THURSDAY
NIGHT. FROM THURSDAY NIGHT THROUGH SATURDAY...THIS LOW WILL REMAIN
NEARLY STATIONARY WHILE SENDING NUMEROUS IMPULSES INTO THE INLAND
NW. TIMING AND STRENGTH OF SUCH WAVES WILL BE RESERVED FOR THE
SHORT-TERM DESK AS THE IMPULSES BECOME BETTER TRACKED VIA
SATELLITE. UNTIL THEN...THE MAIN PCPN MECHANISM WILL BE AFTERNOON
CONVECTION COUPLED WITH UPSLOPING FLOW. LOW-LEVEL FLOW WILL START
OFF OUT OF THE SOUTH ON THURSDAY...FAVORING THE NORTHERN MTNS. BY
THUR NT THROUGH FRIDAY... THE FLOW WILL BACK TO THE E/SE IN
RESPONSE TO THE LOW PRESSURE SYSTEM NEARING THE WA/OR COAST. THIS
WILL SHIFT THE HIGHEST POPS INTO THE EAST SLOPES AND WESTERN BASIN
WITH SOME DRYING/DOWNSLOPING FOR PORTIONS IDAHO AND FAR REACHES OF
WA. IN THIS SETUP...CONFIDENCE IS PROBABLY LOWEST OVER MY EASTERN
ZONES DUE TO THE PRESENCE OF WEAK IMPULSES TRACKING THROUGH
ALOFT...EACH CAPABLE OF TAPPING INTO THE INSTABILITY BUT AS
MENTIONED ABOVE...THE TIMING AND STRENGTH OF SUCH FEATURES ARE
POORLY MODELED EVEN 24 HRS OUT...SO WILL HOLD TO A RELATIVELY
DRIER FCST COMPARED TO THE EAST SLOPES.
BY SATURDAY...MODELS REMAIN IN FAIR TO GOOD AGREEMENT THAT THE
LOW WILL BE DRIFTING ONTO THE COAST AND THE STRONGEST OF ALL THE
IMPULSES WILL PIVOT AROUND THE LOW...SLINGING ACROSS THE INLAND
NW. THIS WILL DRAG A WARMER OCCLUSION AND BE THE MOST PRONOUNCED
FRONTAL BOUNDARY OF THE PERIOD...CARRYING THE HIGHEST POPS REGION-
WIDE.
PCPN TYPES WILL BE A WIDE VARIETY BASED ON THE INTENSITY OF THE
SHOWER AND TIME OF DAY. WHEN ALL SAID AND DONE...I WOULD
ANTICIPATE WE GET REPORTS OF SNOW GRAINS...GRAUPEL...ICE
PELLETS...RAIN...AND/OR MIX OF ALL ABOVE OVER THE NEXT FEW DAYS.
TEMPERATURES THROUGH THE PERIOD WILL BE RUNNING SLIGHTLY BELOW
NORMAL...WITH AN EVEN GREATER DEPARTURE FROM NORMAL ACROSS THE
EAST SLOPES AND WESTERN BASIN BY FRIDAY UNDER A PERSISTENT
EASTERLY FLOW.
SATURDAY NIGHT THROUGH WEDNESDAY...AN UPPER-LEVEL TROUGH WILL
PERSIST ACROSS THE WEST WITH A CONTINUED BARRAGE OF PACIFIC ENERGY
RELOADING THE TROUGH ROUGHLY EVERY 24-30 HRS. MODELS BEGIN TO
DIVERGE SOME REGARDING HOW DEEP THE TROUGH WILL REMAIN...THUS EXACT
TRACK OF EACH PIECE OF ENERGY DIVING OUT OF THE NORTH PACIFIC
REMAINS TO BE DETERMINED. BY ANY MEANS...A COOLER...UNSETTLED
WEATHER REGIME APPEARS PLAUSIBLE WITH NO SIGNS OF A PATTERN CHANGE
ANYWHERE ON THE HORIZON. /SB
&&
.AVIATION...
ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON WITH WIDESPREAD SHOWERS
INCREASING THIS AFTERNOON. SHOWERS WILL BE CAPABLE OF PRODUCING
SHORT BURST OF HEAVY RAIN OR GRAUPLE. HEAVIER GRAUPLE SHOWERS WILL
LIKELY REDUCE VISIBILITIES TO BETWEEN 2-4 MILES. A SLIGHT CHANCE OF
T-STORMS WILL BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO LOW TO PUT
IN THE FORECAST. BEST CHANCES FOR T-STORM DEVELOPMENT WOULD BE
ACROSS THE NORTHERN MTNS WHERE THE STRONGEST INSTABILITY SHOULD
EXIST. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 45 30 45 30 49 32 / 50 30 30 20 10 60
COEUR D'ALENE 43 30 44 29 48 33 / 60 40 30 20 10 50
PULLMAN 44 30 44 31 50 32 / 60 50 20 10 10 50
LEWISTON 50 34 51 35 56 36 / 50 40 20 10 10 50
COLVILLE 45 29 45 29 48 34 / 60 50 30 20 30 70
SANDPOINT 41 31 42 29 47 33 / 70 50 30 20 20 40
KELLOGG 40 28 42 28 46 32 / 80 60 30 20 20 50
MOSES LAKE 50 30 49 32 51 32 / 30 10 10 20 40 60
WENATCHEE 49 30 48 32 42 30 / 30 10 10 20 60 60
OMAK 47 30 45 29 43 32 / 30 10 20 20 50 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 15, 9:28 PM PST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1028 PM PDT TUE MAR 15 2011
IDZ001>004-026-027-WAZ031>038-041>044-161500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1028 PM PDT TUE MAR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Winter Weather, Spokane Area
- When
- March 16, 4:00 AM PST to 8:00 AM PST
- Where
- Spokane Area forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A pickup truck heading west on Government Way lost control near the intersection of Aubrey L. White Parkway and flipped off the road. The 47 year old male driver was pronounced dead on the scene shortly after law enforcement arrived.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287834.